Exparel-Ized

Michael Patrick Smith, MD, University of Nebraska Medical Center, Omaha, NE and Rajeev Kumar Anchan, MD*, UNMC, Omaha, NE

Meeting: Hospital Medicine 2016, March 6-9, San Diego, Calif.

Abstract number: 417

Categories: Adult, Clinical Vignettes Abstracts

Case Presentation:

A 73 year-old man had two episodes of syncope on post-operative day one following a left total hip arthroplasty. The episodes occurred with physical therapy as he sat on the side of his bed. They were preceded by dizziness and hypotension following the events. He had no associated chest pain or shortness of breath. He had no prior history of heart disease or clotting. Following his knee replacement surgery several years ago, he had one similar episode of syncope without any recurrence. He remained afebrile throughout these events. Neurological and cardiopulmonary examinations were without abnormality at the time of evaluation. His electrolytes had remained within normal limits and his electrocardiogram showed normal sinus rhythm with occasional premature ventricular complexes. His surgery the day prior had been without complication under spinal anesthesia and his pain had been controlled with liposomal bupivacaine administered during surgery and scheduled acetaminophen. He received one dose of oxycodone immediately following surgery, but did not receive ongoing opiate therapy. After the first two events, he was placed on telemetry and had another episode of syncope that was captured. He was noted to have a lengthening PR interval followed by a sinus pause of up to seven seconds followed by a junctional narrow complex escape rhythm with a heart rate of 43. After a brief episode of atrial fibrillation, he returned to normal sinus rhythm. It was felt his episodes of syncope were due to a side effect of the liposomal bupivacaine and increased vagal tone. He was monitored on telemetry for 72 hours post procedure without any further episodes.

Discussion:

The Hospitalist is ever more frequently co-managing or consulting on the perioperative orthopedic patient. Liposomal bupivacaine has been used increasingly for post-operative pain control as it has been shown to lead to increased pain control, decreased length of stay, and decrease in overall cost. There are important side effects to consider as its use will only be increasing in the future. The major adverse effects to monitor are cardiovascular complications, specifically arrhythmias. There are reports of cardiac arrest and even death attributed to liposomal bupivacaine. It has also been shown to affect the neurologic system causing altered mental status, seizures, and local-irreversible neuropathy.

Syncope is a common complaint faced by the Hospitalist and when it is in the post-operative patient, there are some unique considerations. As in our patient there are multiple new medications administered during the course of surgery, most of which have effects on hemodynamics. Another important consideration is the hypercatabolic post-operative state leading to hyperglycemia, hypoproteinemia, and immunosuppression. This should shift the pretest probability to evaluate causes related to electrolytes, clotting or bleeding disorders, and infections. Concurrently, medication complications should be evaluated.

The Hospitalist should have an approach to the common problem of syncope and be aware of the unique pathophysiology following surgery.

Conclusions:

  1. Recognize the adverse effects of liposomal bupivacaine
  2. Develop an approach to syncope in the post-operative patient

To cite this abstract:

Smith MP, Anchan RK. Exparel-Ized. Abstract published at Hospital Medicine 2016, March 6-9, San Diego, Calif. Abstract 417. Journal of Hospital Medicine. 2016; 11 (suppl 1). https://www.shmabstracts.com/abstract/exparel-ized/. Accessed November 17, 2019.

« Back to Hospital Medicine 2016, March 6-9, San Diego, Calif.